Zero-separating invariants for linear algebraic groups

Elmer, Jonathan and Kohls, Martin (2016) Zero-separating invariants for linear algebraic groups. Proceedings of the Edinburgh Mathematical Society, 59 (4). pp. 911-924. ISSN 0013-0915

This is the latest version of this item.

PDF - First submitted uncorrected version (with author's formatting)
Download (352kB) | Preview


Let G be linear algebraic group over an algebraically closed field k acting rationally on a G-module V , and N(G,V) its nullcone. Let δ(G, V ) and σ(G, V ) denote the minimal number d, such that for any v ∈ V^G \ N(G,V) and v ∈ V \ N(G,V) respectively, there exists a homogeneous invariant f of positive degree at most d such that f (v) = 0. Then δ(G) and σ(G) denote the supremum of these numbers taken over all G-modules V . For positive characteristics, we show that δ(G) = ∞ for any subgroup G of GL 2 (k) which contains an infinite unipotent group, and σ(G) is finite if and only if G is finite. In characteristic zero, δ(G) = 1 for any group G, and we show that if σ(G) is finite, then G 0 is unipotent. Our results also lead to a more elementary proof that β_sep(G) is finite if and only if G is finite.

Item Type: Article
Additional Information: Published online: 22 December 2015
Research Areas: A. > School of Science and Technology > Design Engineering and Mathematics
Item ID: 20904
Notes on copyright: This article has been published in a revised form in Proceedings of the Edinburgh Mathematical Society This version is free to view and download for private research and study only. Not for re-distribution, re-sale or use in derivative works. © Edinburgh Mathematical Society 2016
Useful Links:
Depositing User: Jonathan Elmer
Date Deposited: 04 Nov 2016 14:13
Last Modified: 04 Apr 2019 06:37

Available Versions of this Item

Actions (login required)

Edit Item Edit Item

Full text downloads (NB count will be zero if no full text documents are attached to the record)

Downloads per month over the past year